Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 42, NWS State College, PA

May 13, 2002Lancaster County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 13, 2002, 4:36 PM EDT for Lancaster County, Pennsylvania. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 13, 2002, 4:36 PM EDT (20:36 UTC)
Expired
May 13, 2002, 5:00 PM EDT
In force
24 min
Issued by
NWS State College, PA
Area
Whole counties

County Lancaster County, PA

What was reported inside it

TimeReportWhereRemark
May 13, 4:45 PM EDTThunderstorm Wind 50 EStrasburg, PATrees and wires were down in Strasburg.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:30 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.6 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-110 J/kg
Mixed-layer LCL
1186 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.1
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 132036
SVRCTP
PAC071-132100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
436 PM EDT MON MAY 13 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LANCASTER COUNTY IN PENNSYLVANIA

* UNTIL 500 PM EDT.

* AT 436 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER TERRE HILL...OR 5 MILES NORTHEAST OF NEW
  HOLLAND...MOVING EAST AT 35 MPH.

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 4023 7611 4005 7607 4013 7507 4040 7512

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:00 PM EDT, 1 hour 36 minutes earlier.

Area forecast discussion, May 13, 3:00 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
300 PM EDT MON MAY 13 2002

OVERALL EVOLUTION OF THINGS CONTINUES ON EXPECTED PATH. WARM MUGGY
UNSTABLE AIRMASS OVER CWA TODAY WILL BE REPLACED BY MUCH COLDER
AIRMASS TONIGHT AND TOMORROW MORNING. THUNDERSTORMS LIKELY AHEAD OF
FRONT OVER SE HALF OF CWA WITH FAR SE COUNTIES UNDER TORNADO WATCH
THIS AFT/EVE.

MUCH COLDER AIR OVER CWA TOMORROW. IT WILL FEEL LIKE AN EARLY SPRING
DAY WITH RAIN SHOWERS (POSSIBLY MIXING WITH WET SNOWFLAKES NORTHERN
MOUNTAINS) AND COLD GUSTY WINDS. COLD AIR IS SHORT LIVED AS H850
TEMPS REBOUND QUICKLY ON WEDNESDAY AND STRONG WARM ADVECTION LIKELY
THURSDAY AHEAD OF NEXT FRONT. MAY BE A FEW RW/TRW AROUND ON LATE
THURSDAY.

EXTENDED...WEEKEND LOOKS WET NOW. MRF HINTS AT ANOTHER SOAKER FOR AN
ALREADY WATER-LOGGED AREA.

.CTP...FLOOD WATCH CONTINUES THROUGH THIS EVENING FOR ALL OF CTRL
PA. TORNADO WATCH SOUTHEAST COUNTIES TIL 7PM.

DIRIENZO

In the hours before

Special weather statement, May 13, 12:55 PM EDT, 3 hours 41 minutes before
PAZ036-057-059-063>066-132345-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT MON MAY 13 2002

..THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE LOWER
SUSQUEHANNA VALLEY AND ADJACENT PORTIONS OF SOUTHEAST PENNSYLVANIA
THIS AFTERNOON AND EVENING...

LOW PRESSURE OVER NORTHERN PENNSYLVANIA WILL PUSH A FRONT THROUGH
THE SOUTHERN SECTION OF THE STATE AND WILL SPARK OFF SHOWERS AND
THUNDERSTORMS. VERY UNSTABLE AIR IS IN PLACE OVER SOUTHERN
PENNSYLVANIA AND WILL ALLOW FOR STRONG TO SEVERE THUNDERSTORMS TO
FORM. THIS AREA INCLUDES MOST OF THE LOWER SUSQUEHANNA RIVER VALLEY.

THE MAIN THREAT THIS AFTERNOON WILL BE STRONG WINDS AND DAMAGING
HAIL.  IN ADDITION...TORRENTIAL DOWNPOURS AND EXTREMELY POOR
VISIBILITY WILL ACCOMPANY ANY OF THE STRONGER THUNDERSTORMS.

LAMBERT/ONDREJIK
Special weather statement, May 13, 1:21 PM EDT, 3 hours 15 minutes before
PAZ057-059-064>066-132300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT MON MAY 13 2002

...A TORNADO WATCH IS IN EFFECT UNTIL 700 PM EDT MONDAY EVENING FOR
THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

YORK...LANCASTER...LEBANON...DAUPHIN AND ADAMS.

WARM HUMID AIR HAS OVERSPREAD THE REGION. THUNDERSTORMS WILL LIKELY
DEVELOP THIS AFTERNOON...AND SOME MAY BECOME SEVERE. CONDITIONS ALSO
ARE FAVORABLE FOR SOME THUNDERSTORMS TO POSSIBLY PRODUCE TORNADOES.

REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 11:50 AM EDTFlash Flood WarningCTPLycoming, Sullivan4 hr
May 13, 7:45 PM EDTSevere Thunderstorm WarningCTPLancaster, York60 min
May 13, 7:49 PM EDTSevere Thunderstorm WarningCTPAdams56 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.